Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Austin/San Antonio, TX

March 28, 2014Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 28, 2014, 3:37 PM CDT for Williamson County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2014, 3:37 PM CDT (20:37 UTC)
Expired
Mar 28, 2014, 4:15 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Williamson County, TX

What was reported inside it

TimeReportWhereRemark
Mar 28, 3:49 PM CDTHAIL 1.751 E Jarrell, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 12:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WUUS54 KEWX 282037
SVREWX
TXC491-282115-
/O.NEW.KEWX.SV.W.0001.140328T2037Z-140328T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT FRI MAR 28 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WILLIAMSON COUNTY...

* UNTIL 415 PM CDT.

* AT 329 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLORENCE...
  OR 12 MILES NORTH OF SERENADA...AND MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE JARRELL AND BARTLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3089 9766 3085 9755 3078 9738 3069 9750
      3082 9780 3090 9777 3090 9773
TIME...MOT...LOC 2037Z 294DEG 22KT 3086 9768

$$
1 follow-up statement
231 
WWUS54 KEWX 282057
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT FRI MAR 28 2014

TXC491-282115-
/O.CON.KEWX.SV.W.0001.000000T0000Z-140328T2115Z/
WILLIAMSON TX-
357 PM CDT FRI MAR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL WILLIAMSON COUNTY...

AT 350 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JARRELL...OR 
11 MILES NORTH OF SERENADA...MOVING SOUTHEAST AT 25 MPH. WE HAVE 
RECEIVED A REPORT OF ONE AND A QUARTER INCH SIZE HAIL WITH THIS 
STORM WEST OF JARRELL. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
THEON...WALBURG...SCHWERTNER AND BARTLETT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3089 9766 3085 9755 3078 9738 3069 9750
      3082 9780 3090 9777 3090 9773
TIME...MOT...LOC 2049Z 294DEG 22KT 3083 9760

$$

OB/AT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:09 PM CDT, 28 minutes earlier.

Area forecast discussion, Mar 28, 3:09 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
309 PM CDT FRI MAR 28 2014

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
THE DRY LINE PUNCHING EASTWARD WAS RAPIDLY APPROACHING THE I35
CORRIDOR WITH TAIL END CONVECTION SKIRTING THE FAR NRN COUNTIES.
ISOLATED-SCATTERED STORMS ACROSS THE FAR NERN CWA THRU THE
EVENING HOURS...THEN SLIGHT CHANCE STORMS ACROSS THE FAR EASTERN
CWA BETWEEN 7 AND 10 PM THIS EVENING. APPEARS THE DRY LINE IS
ADVANCING FURTHER EAST OVER THE CENTRAL/SRN CWA THIS AFTERNOON AND
LIKELY CUTTING OFF THE S-SWLY LOW LEVEL INFLOW TO THE STORMS TO
THE NORTH....NOT ALLOWING FOR MUCH SWD DEVELOPMENT. OTHERWISE
CLEARING AND COOLER TONIGHT AS THE COLD FRONT DROPS SWD BEHIND THE
DRY LINE AND COOLER NLY WINDS OF 10-15 MPH DEVELOP. A WEAL RIDGE
PREVAILS ALOFT OVER THE WEEKEND. SUNNY...DRY AND NOT AS WARM
SATURDAY...CONTINUED CLEAR AND COOL SATURDAY NIGHT. A LIGHT RETURN
FLOW DEVELOPS SATURDAY NIGHT AS THE SURFACE RIDGE SLIDES EAST.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
INCREASING SLY RETURN FLOW SUNDAY...THEREFORE BREEZY AND WARMER.
LOW LEVEL MOISTURE RETURNS SUNDAY NIGHT WITH PATCHY FOG POSSIBLE
ACROSS THE EASTERN CWA. MORE ACTIVE WESTERLY FLOW ALOFT DEVELOPS
EARLY NEXT WEEK INTO MUCH OF NEXT WEEK AS A LOW DROPS SEWD ACROSS
NRN CA TOWARDS THE FOUR CORNERS REGION/SRN ROCKIES. WITH DEEPENING
MOISTURE ACROSS S CENTRAL TX...HAVE CONTINUED SLIGHT TO LOW CHANCE
POPS(SHOWERS/STORMS) FROM TUESDAY INTO THURSDAY. THE GFS KICKS THE
UPPER LOW INTO THE MID WEST THURSDAY...DRIVING A COLD FRONT THRU
THE AREA THURSDAY AFTERNOON/NIGHT....WHILE THE ECMWF HAS THE UPPER
LOW KICKING FURTHER NORTH WITH SWLY FLOW CONTINUING INTO
FRIDAY...WITH A WEAKER STALLING COLD FRONT ON FRIDAY. HAVE GONE
WITH THE DRIER GFS SOLUTION WHICH IS IN LINE WITH PREVIOUS
THINKING AND ADJACENT WFOS.

.FIRE WEATHER...
NO CHANGES TO THE RED FLAG WARNING THRU 6 PM THIS EVENING.
20-FOOT WIND SPEED HAVE DECREASED IN THE LAST OVER THE RIO GRANDE
PLAINS. THE HILL COUNTRY COULD SEE AN HOUR OR TWO OF REACHING RED
FLAG CONDITIONS JUST BEHIND THE DRY LINE. WILL CONTINUE TO
MENTION ELEVATED FOR THE REMAINDER OF THIS EVENING AND AGAIN
SATURDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              49  79  49  81  53 /  20   0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  45  78  45  80  50 /  20   0   0   0  -
NEW BRAUNFELS MUNI AIRPORT     48  80  47  81  52 /  -    0   0   0  -
BURNET MUNI AIRPORT            46  77  46  79  52 /  -    0   0   0  -
DEL RIO INTL AIRPORT           52  81  55  83  57 /   0   0   0   0  -
GEORGETOWN MUNI AIRPORT        46  77  46  80  51 /  20   0   0   0  -
HONDO MUNI AIRPORT             50  83  51  85  55 /   0   0   0   0  -
SAN MARCOS MUNI AIRPORT        47  79  46  79  51 /  -    0   0   0  -
LA GRANGE - FAYETTE REGIONAL   50  79  48  81  53 /  20   0   0   0  -
SAN ANTONIO INTL AIRPORT       51  81  51  82  55 /  -    0   0   0  -
STINSON MUNI AIRPORT           52  82  51  83  56 /  -    0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: DIMMIT...EDWARDS...KINNEY...MAVERICK...UVALDE...VAL
VERDE...ZAVALA.

&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Mar 28, 11:52 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1152 AM CDT FRI MAR 28 2014

TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1152 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID DAY FOR THE SAN
ANTONIO METRO AREA AND AREAS EXTENDING EAST AND NORTH OF SAN
ANTONIO...INCLUDING THE INTERSTATE 35 CORRIDOR AND EASTWARD. STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHEAST HILL
COUNTRY OR EAST AND NORTHEAST OF A LLANO TO SAN MARCOS TO
HALLETTSVILLE LINE. THE MAIN CONCERN FROM THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL DIMINISH AND END BY
EARLY EVENING.

IN ADDITION...VERY DRY AND WARM CONDITIONS ALONG THE RIO GRANDE
PLAINS AND SOUTHERN EDWARDS PLATEAU WILL RESULT IN VERY LOW
RELATIVE HUMIDITY VALUES. THIS COUPLED WITH BREEZY WEST WINDS WILL
GENERATE CRITICAL FIRE WEATHER CONDITIONS FOR THOSE AREAS THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM 1 TO 6 PM THIS
AFTERNOON FOR THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Mar 28, 2:25 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT FRI MAR 28 2014

TXZ172-282015-
BURNET-
225 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET COUNTY UNTIL 315
PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF CHAPPEL...OR 14 MILES WEST OF
LAMPASAS...MOVING EAST AT ABOUT 20 TO 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN BURNET COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3104 9793 3096 9792 3095 9842 3096 9844
      3103 9843
TIME...MOT...LOC 1924Z 270DEG 19KT 3102 9835
Local storm report, Mar 28, 2:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             17 NE TOW               31.03N  98.23W
03/28/2014  E1.00 INCH       BURNET             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1400176

PAY
Special weather statement, Mar 28, 2:47 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
247 PM CDT FRI MAR 28 2014

TXZ172-173-282030-
BURNET-WILLIAMSON-
247 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET AND NORTHERN
WILLIAMSON COUNTIES UNTIL 330 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF COPPERAS COVE...MOVING SOUTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FLORENCE...
  JARRELL...
  SCHWERTNER...
  THEON...
  WALBURG...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3091 9782 3088 9762 3082 9747 3081 9746
      3068 9754 3102 9810 3104 9809 3105 9792
TIME...MOT...LOC 1946Z 294DEG 21KT 3098 9784
Special weather statement, Mar 28, 3:13 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 PM CDT FRI MAR 28 2014

TXZ172-173-282100-
BURNET-WILLIAMSON-
313 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET AND
NORTHEASTERN WILLIAMSON COUNTIES UNTIL 400 PM CDT...

AT 304 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BRIGGS...OR 12 MILES SOUTH
OF COPPERAS COVE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANGER...
  JARRELL...
  BARTLETT...
  GRANGER DAM...
  THEON...
  SCHWERTNER...
  HOXIE...
  LANEPORT...
  HARE...
  SANDOVAL...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3091 9782 3088 9761 3075 9728 3071 9725
      3057 9720 3058 9723 3092 9796 3093 9797
      3103 9791
TIME...MOT...LOC 2013Z 296DEG 25KT 3093 9777

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:25 AM CDTRed Flag WarningEWXDimmit, Edwards, Kinney, Maverick, Uvalde, Val Verde and 1 more12 hr
Mar 28, 2:25 PM CDTSpecial Weather StatementEWXBurnet50 min
Mar 28, 2:47 PM CDTSpecial Weather StatementEWXWilliamson43 min
Mar 28, 3:13 PM CDTSpecial Weather StatementEWXWilliamson47 min
Mar 28, 4:02 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson43 min
Mar 28, 4:10 PM CDTSpecial Weather StatementEWXWilliamson50 min
Mar 28, 4:20 PM CDTSpecial Weather StatementEWXMilam40 min
Mar 28, 4:33 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson42 min
Mar 28, 4:59 PM CDTSpecial Weather StatementEWXLee46 min
Mar 28, 5:06 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis39 min
Mar 28, 5:23 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee52 min
Mar 28, 5:48 PM CDTSpecial Weather StatementEWXLee42 min
Mar 28, 6:09 PM CDTSevere Thunderstorm WarningEWXFayette, Lavaca, Lee51 min
Mar 28, 6:44 PM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.